Alert archive / Arizona / Dust Storm Advisories in 2021

Dust Storm Advisory 39, NWS Phoenix, AZ

August 13, 2021Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this dust storm advisory at Aug 13, 2021, 11:25 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 65 min.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 11:25 PM MST (06:25 UTC)
Expired
Aug 14, 2021, 12:30 AM MST
In force
65 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 56 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 6.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1603 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
2033 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

294 
WWUS55 KPSR 140625
DSWPSR

Dust Advisory
National Weather Service Phoenix AZ
1125 PM MST Fri Aug 13 2021

AZC013-021-140730-
/O.NEW.KPSR.DS.Y.0039.210814T0625Z-210814T0730Z/
Maricopa AZ-Pinal AZ-
1125 PM MST Fri Aug 13 2021

The National Weather Service in Phoenix has issued a

* Dust Advisory for...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 1230 AM MST.

* At 1125 PM MST, a wall of dust was along a line extending from near
  Magma to near San Tan Mountain Park to near Bapchule to Sun Lakes,
  moving southwest at 30 mph.

  HAZARD...Less than one mile visibility with strong wind in excess 
           of 50 mph.

  SOURCE...Doppler radar.

  IMPACT...Hazardous travel.

* This includes the following highways...
  AZ Interstate 10 between mile markers 165 and 204.
  AZ Interstate 8 between mile markers 133 and 178.
  AZ Route 87 between mile markers 124 and 163.

Locations impacted include...
Chandler, Casa Grande, Florence, Coolidge, Sun Lakes, Maricopa, Queen
Creek, Estrella, Arizona City, La Palma, Big Horn, Bapchule, Estrella
Sailport, Olberg and Arizola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Blowing dust brings reduced visibility, leading to dangerous driving
conditions. If driving, avoid blowing dust if possible. If caught in
dense blowing dust, pull off the road, turn off your lights and keep
your foot off the brake.

Motorists should not drive into an area of blowing dust. PULL ASIDE
STAY ALIVE!

Strong to severe thunderstorms are also possible behind this wall of
dust. Keep updated with this quickly evolving situation.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM MST for
south central and southeastern Arizona.

LAT...LON 3288 11246 3305 11255 3322 11218 3327 11185
      3304 11126 3273 11167 3273 11174 3276 11174
      3280 11178 3276 11205 3272 11207 3272 11214
      3268 11217
TIME...MOT...LOC 0625Z 041DEG 27KT 3308 11146 3311 11168 3315 11177
3322 11184

$$

SDB

What forecasters said that day

The local office's own words before this dust storm advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm advisory went out at Aug 13, 11:20 PM MST, 5 minutes earlier.

Area forecast discussion, Aug 13, 11:20 PM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1120 PM MST Fri Aug 13 2021

.UPDATE...Updated 06Z Aviation Discussion.

&&

.SYNOPSIS...
High levels of moisture will remain entrenched across the region
into early next week, leading to persistent chances for showers
and thunderstorms. The primary threats with any storms remain
localized heavy rainfall that may cause flash flooding. A Flash
Flood Watch is in effect for south-central Arizona through Sunday
afternoon. Strong winds and some blowing dust will also be
possible for desert locations. With increased cloud cover and
showers, temperatures will remain near to below normal.

&&

.DISCUSSION...
A Severe Thunderstorm Watch has been issued until 3 AM PDT/MST for
most of south-central and southwest Arizona. The 00Z sounding from
Phoenix sampled a very unstable air mass (near 1800 J/kg of
MLCAPE) with 20 kt of ENE mid-level flow in place. Earlier
convection over southern Gila County promptly weakened as it moved
off the higher terrain, likely a result of inhibition in place
over the lower deserts. However, an upper impulse is contributing
to an organized line of convection developing across Gila County
this evening. This area of convection should provide the necessary
forcing for ascent to overcome the weak capping inversion in
place, and realize the very unstable air mass in place. Expecting
primarily a wind threat with more linear storm structures, though
hail will certainly be a possibility with more isolated storms as
well. There is a signal that a quasi-organized convective line
will persist overnight into southwest Arizona and approach the
lower Colorado River Valley Saturday morning.

.PREVIOUS DISCUSSION...

After an active Friday night, Saturday would typically be thought
to be a "down" day. That may not necessarily hold as the enhanced
northeasterly mid level flow remains in place and the pattern is
conducive to mountain-valley propagating storms. On Sunday, a mid
level front moving out of NM and into AZ may push enough
dry/capping air in from the Four Corners to pair the heavy rain
threat a bit but the increased dry air may lead to a higher wind
threat. Ultimately a similar pattern continues Monday and Tuesday,
before a broader realignment mid-week. Global ensembles are still
moving a trough through the Pacific Northwest starting Wednesday.
While a deep, closed trough is not favored by the majority of
members, we should see a mid/upper level southwest flow develop
which will begin shunting the moisture in place east. Many members
do generate additional around Wednesday, perhaps indicating there
will be shortwave energy that lifts through our area on the
increasing southerly flow. PoPs begin to trend down thereafter.

Across southwest Arizona, the potential for isolated
thunderstorms and decaying large outflows will continue most days.
Even a couple of desert mountain thunderstorms could develop
across southeast California any of the days given the humid
boundary layer.

With more sun, temperatures will remain fairly close if not a
little above normal across southeast California and near normal
toward Yuma. Further east, temperatures will remain below normal
for the Phoenix area. Thursday did briefly sneak up to 100F and
temperatures in the upper 90s to near 100 look to be common
through the next week.

&&

.AVIATION...Updated at 0620Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Current thunderstorm activity is expected to continue across the PHX
area through around 08Z. Main concerns is very strong winds and
heavy rainfall. Radar imagery is showing a very strong outflow
working its way SW-ward towards the PHX area form the higher terrain
to the northeast. Winds gusts could potentially exceed 50 kts,
especially at KIWA, with lesser chances at the other PHX area
terminals. TS activity is expected to quickly progress to the SW of
the Phoenix area after 08-09Z with winds diminishing, but likely
remaining out of an easterly direction through mid-morning Sat, then
gradually shift to a southerly, then a southwesterly direction from
the late morning into the afternoon hours on Saturday. At this
point, there is considerable uncertainty as far as the amount of
convective activity is concerned on Saturday afternoon/evening, just
going with VCSH in the TAFs to reflect this uncertainty. Outside of
storms expect BKN mid cloud CIGs of 10-15 kft.

Southeast California/Southwest Arizona including KIPL and KBLH:

At KIPL, current light westerly winds to continue through the rest
of the night. WInds at KBLH to remain out of a southerly direction
through most of tonight. It now appears that chances of outflows
from distant TS's to the east are great enough to include a mention
of a wind shift to southeasterly at both SE CA TAF sites later
tonight/early Sat. However, storms chances at the terminals
themselves are still quite low (20% at KBLH and 5-10% at KIPL).
During the day on Sat, expecting mainly southerly winds at KBLH and
SE-ly at KIPL.

&&

.FIRE WEATHER...
Sunday through Thursday:
Generally an active weather period will continue with persistent
chances for showers and thunderstorms, with the best chances
across southern Gila county decreasing as one goes west. Humidity
values themselves will remain quite elevated during this period,
with overnight values rising into the 50-90% range and daytime
values falling only 25-45% range. A modest drying trend may being
at the very end of the forecast period. Winds will favor typical
diurnal/terrain influences most days.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Sunday afternoon for AZZ534-537>563.

CA...None.
&&

DISCUSSION...Rogers
PREVIOUS DISCUSSION...Iniguez
AVIATION...Percha
FIRE WEATHER...Iniguez

In the hours before

Special weather statement, Aug 13, 11:11 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1111 PM MST Fri Aug 13 2021

AZZ534-537-538-540>544-550-553-554-559-140700-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Aguila Valley AZ-Buckeye/Avondale AZ-Cave Creek/New River AZ-
Northwest Pinal County AZ-Tonopah Desert AZ-Central Phoenix AZ-
Deer Valley AZ-Northwest Valley AZ-West Pinal County AZ-
North Phoenix/Glendale AZ-
1111 PM MST Fri Aug 13 2021

...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through MIDNIGHT MST...

At 1110 PM MST, Doppler radar was tracking several strong
thunderstorms over the western Phoenix metro area moving west at 10
mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Phoenix, Glendale, Peoria, Surprise, Avondale, Goodyear, Buckeye, El
Mirage, Tolleson, Youngtown, Sun City West, Waddell, Laveen, Cashion,
Circle City, Sun City, Wittmann, New River, Litchfield Park and Palo
Verde.

This includes the following highways...
AZ Interstate 10 between mile markers 103 and 150.
AZ Interstate 17 between mile markers 195 and 228.
AZ Route 51 between mile markers 1 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 300 AM MST for
south central and southeastern Arizona.

&&

LAT...LON 3386 11211 3376 11202 3316 11202 3300 11261
      3340 11282 3383 11269
TIME...MOT...LOC 0610Z 072DEG 10KT 3333 11236

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

SDB
Local storm report, Aug 13, 11:13 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1113 PM MST FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 PM     HEAVY RAIN       2 N EAST MESA           33.45N 111.69W
08/13/2021  M0.64 INCH       MARICOPA           AZ   TRAINED SPOTTER

            MEASURED IN 13 MINS.

&&

PI
Local storm report, Aug 13, 11:15 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1115 PM MST FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     FLASH FLOOD      2 WSW PHOENIX           33.43N 112.11W
08/13/2021                   MARICOPA           AZ   BROADCAST MEDIA

            I-17 IMPASSABLE AT DURANGO CURVE DUE TO
            STANDING WATER.

&&

LJH
Local storm report, Aug 13, 11:17 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1117 PM MST FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1108 PM     FLASH FLOOD      4 NW PHOENIX            33.50N 112.11W
08/13/2021                   MARICOPA           AZ   DEPT OF HIGHWAYS

            ADOT REPORTS INTERSTATE 17 CLOSED AT INDIAN
            SCHOOL ROAD IN BOTH DIRECTIONS DUE TO
            FLOODING.

&&

PI
Local storm report, Aug 13, 11:18 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1118 PM MST FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     FLASH FLOOD      2 SW PHOENIX            33.43N 112.11W
08/13/2021                   MARICOPA           AZ   DEPT OF HIGHWAYS

            ADOT REPORTS INTERSTATE 17 CLOSED IN BOTH
            DIRECTIONS AT THE DURANGO CURVE DUE TO
            FLOODING.

&&

PI
Local storm report, Aug 13, 11:24 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1124 PM MST FRI AUG 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     5 WSW PHOENIX           33.42N 112.15W
08/13/2021  M61 MPH          MARICOPA           AZ   MESONET

            MESONET STATION SRP32 NEAR DURANGO AND 27TH
            AVE.

&&

PI

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:14 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa, Pinal46 min
Aug 13, 5:57 PM MSTSpecial Weather StatementPSRPinal48 min
Aug 13, 8:34 PM MSTSpecial Weather StatementPSR41 min
Aug 13, 8:58 PM MSTSpecial Weather StatementPSR47 min
Aug 13, 9:03 PM MSTSevere Thunderstorm WarningPSRMaricopa42 min
Aug 13, 9:19 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa41 min
Aug 13, 9:38 PM MSTSevere Thunderstorm WarningPSRMaricopa52 min
Aug 13, 9:49 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa4 hr
Aug 13, 9:54 PM MSTSevere Thunderstorm WarningPSRMaricopa51 min
Aug 13, 9:56 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 13, 9:58 PM MSTSevere Thunderstorm Warning Considerable damage threatPSRGila, Maricopa, Pinal47 min
Aug 13, 10:02 PM MSTDust Storm WarningPSRLa Paz, Maricopa58 min
Aug 13, 10:05 PM MSTSpecial Weather StatementPSRPinal40 min
Aug 13, 10:11 PM MSTSpecial Weather StatementPSRMaricopa49 min
Aug 13, 10:16 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal44 min
Aug 13, 10:19 PM MSTFlash Flood WarningPSRMaricopa5 hr
Aug 13, 10:24 PM MSTSevere Thunderstorm WarningPSRLa Paz, Maricopa36 min
Aug 13, 10:31 PM MSTFlash Flood Warning Considerable damage threatPSRGila, Maricopa4 hr
Aug 13, 10:39 PM MSTFlash Flood Warning Considerable damage threatPSRGila4 hr
Aug 13, 10:44 PM MSTSevere Thunderstorm Warning Considerable damage threatPSRGila, Maricopa, Pinal46 min
Aug 13, 10:58 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa5 hr
Aug 13, 11:01 PM MSTSevere Thunderstorm Warning Considerable damage threatPSRLa Paz, Maricopa, Yuma44 min
Aug 13, 11:05 PM MSTDust Storm WarningPSRLa Paz, Maricopa, Yuma55 min
Aug 13, 11:11 PM MSTSpecial Weather StatementPSRMaricopa49 min
Aug 13, 11:14 PM MSTFlash Flood WarningPSRMaricopa, Pinal5 hr
Aug 13, 11:31 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa, Pinal5 hr
Aug 13, 11:31 PM MSTSevere Thunderstorm WarningPSRGila44 min
Aug 13, 11:32 PM MSTSpecial Weather StatementPSRMaricopa58 min
Aug 13, 11:43 PM MSTSevere Thunderstorm WarningPSRLa Paz, Maricopa, Yuma47 min
Aug 13, 11:49 PM MSTSpecial Weather StatementPSRLa Paz41 min
Aug 13, 11:51 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Aug 14, 12:03 AM MSTDust Storm AdvisoryPSRLa Paz, Maricopa, Yuma57 min
Aug 14, 12:15 AM MSTSpecial Weather StatementPSRGila45 min
Aug 14, 12:32 AM MSTSpecial Weather StatementPSRYuma43 min
Aug 14, 12:33 AM MSTFlash Flood Warning Considerable damage threatPSRMaricopa, Pinal4 hr
Aug 14, 12:35 AM MSTSpecial Weather StatementPSRMaricopa40 min
Aug 14, 12:53 AM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Aug 14, 1:03 AM MSTSevere Thunderstorm WarningPSRMaricopa, Yuma57 min
Aug 14, 1:04 AM MSTFlash Flood Warning Considerable damage threatPSRLa Paz, Maricopa, Yuma4 hr
Aug 14, 1:20 AM MSTSpecial Weather StatementPSRMaricopa40 min
Aug 14, 1:37 AM MSTSpecial Weather StatementPSRYuma38 min
Aug 14, 1:54 AM MSTDust Storm WarningPSRLa Paz, Yuma51 min
Aug 14, 2:26 AM MSTSpecial Weather StatementPSRYuma49 min
Aug 14, 3:35 AM MSTAreal Flood WarningPSRMaricopa6 hr
Aug 14, 3:44 AM MSTAreal Flood WarningPSRMaricopa11 hr
Aug 14, 12:17 PM MSTAreal Flood WarningPSRMaricopa6 hr
Aug 14, 1:19 PM MSTFlash Flood Warning Considerable damage threatPSRPinal4 hr
Aug 14, 2:59 PM MSTSpecial Weather StatementPSRGila46 min
Aug 14, 3:26 PM MSTAreal Flood AdvisoryPSRGila3 hr
Aug 14, 4:55 PM MSTSpecial Weather StatementPSRGila50 min

Nearby

Dust Storm Advisories in Arizona, 2021Every dust storm advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.